Hail, Boone
- When
- June 20, 6:33 PM EST
- Where
- Boone County, 1.26 mi ESE of Eagle Vlg
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.940, -86.250
Amid broad upper-level cyclonic flow, an approaching short wave brought enough forcing to warrant a Severe Thunderstorm Watch for the northern half of central Indiana. A strong thunderstorm tracking northeast through the region became potent enough to briefly drop marginally severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Amid broad upper-level cyclonic flow, an approaching short wave brought enough forcing to warrant a Severe Thunderstorm Watch for the northern half of central Indiana. A strong thunderstorm tracking northeast through the region became potent enough to briefly drop marginally severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 20, 5:39 PM EST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Indianapolis IN 639 PM EDT Sun Jun 20 2021 ...Updated Aviation Discussion... .Short Term...(This afternoon through Monday night) Issued at 259 PM EDT Sun Jun 20 2021 Mid level area of vorticity, associated with convection over western Illinois, is progged by the short term models to reach northwest Indiana towards 202200Z. Questionable how much convection may remain with this feature as it moves into the local area early this evening, due to some capping noted on this morning's upper air. However, the air mass locally is quite unstable, so think there is the potential for at least scattered convection by this evening, especially over the northwestern zones. Will keep chance PoPs going for about the northwest two thirds of the area from late this afternoon through the late evening hours to cover this feature. Marginally favorable lapse rates and deep layer shear suggests some potential for strong/severe storms with this feature. Short term models have been consistent in bringing an area of organized convection into the northwest zones around 210600Z, associated with a 45 kt low level jet ahead of a sharpening upper trough. Models suggest some weakening of this convection during the early morning hours of Monday as the core of the low level jet shifts off to the east, but considering the strength of the wind fields late tonight, models may be weakening this convection too fast. As a result, will increase the PoPs over most of the area after 210600Z. Deep layer shear expected to increase ahead of this feature, as the wind field increases. This suggests that the threat for strong/severe storms with high winds may linger well into the pre dawn hours of Monday, as the convective line moves through. Risk for localized heavy rainfall through late tonight also exists, with precipitable waters in the 1.75-2.00 inch range. Models suggest the cold front associated the upper trough, may be close to the northwest border zones by sunrise Monday, reaching the far southeast zones by early afternoon. It is possible that most of the instability may swept out of the area by Monday morning, courtesy of tonight's convection. As a result, not sure how active the front will actually be, but will continue PoPs into Monday to cover the passage of the front. Will also keep PoPs going into Monday night as well in the post frontal zone, due to the passage of the upper trough. Temperature forecast for Monday a little tricky, given the early passage of the front, but it appears there should be some minor recover in the temperatures prior to the frontal passage. Based on this, will raise the GFS MOS highs on Monday several degrees, especially over the southeast. The remainder of the guidance looks reasonable for now, based on low level thickness progs. && .Long Term...(Tuesday through Sunday) Issued at 259 PM EDT Sun Jun 20 2021 Broad high pressure will build in on Tuesday with cyclonic flow aloft with dry and seasonably cool conditions expected for midweek as a deep trough amplifies across the eastern part of the country. Highs Tuesday will be in the low to mid 70s and it is not out of the question that a few locations may not quite make it out of the 60s. The upper trough axis and surface high will both shift east on Wednesday leading to a resumption in return southerly flow. This will help temperatures to recover back to near 80 for Wednesday. The persistent ridge aloft focused over the southwest part of the country will again attempt to expand northeast into the region late week as a cold front approaches from the northwest. After a mainly dry day Thursday...the combination of these features will usher in a a more humid airmass and the likelihood of a return to a more active weather pattern late week and through much of next weekend. The frontal boundary will become quasistationary over the region as it aligns with the flow regime aloft and is further blocked to the south by a flat ridge. While the details are difficult at this early stage...there is potential for periodic convection to impact the region from Friday through the weekend. Highs will return largely to the near normal levels in the 80s. && .Aviation...(00Z TAF Issuance) Issued at 639 PM EDT Sun Jun 20 2021 IMPACTS: - Scattered convection will continue through 03Z or so. - Organized convection possible after 210600Z moving in from the northwest. - Low level wind shear possible after 210600Z. - Gusts over 20kt return later this evening and will continue at times into Monday - MVFR ceilings Monday morning DISCUSSION: A mid level vorticity tail will continue to interact with an unstable air mass and will continue to produce scattered convection, mainly at KLAF and KIND for the first few hours of the valid period. Brief IFR visibility restrictions and gusty shifting winds are possible in/near convection. CB bases 030-040. Flow within the 925-850mb layer may get close to 45 kts by 210600Z, based on model data. As a result, there will an increased potential for low level wind shear after that time. Will continue to monitor. More organized convection may move in after 06Z and continue overnight. Showers and perhaps some convection will be around for much of Monday, especially at the southern terminals. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Short Term...JAS Long Term...Ryan Aviation...50/JAS
Hazardous Weather Outlook National Weather Service Indianapolis IN 333 PM EDT Sun Jun 20 2021 INZ021-028>031-035>049-051>057-060>065-067>072-211000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 333 PM EDT Sun Jun 20 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Widely scattered thunderstorms may develop late this afternoon, and continue into the mid evening hours tonight. A better threat for organized thunderstorms will begin moving into the area from the northwest after about 1 AM. Strong to severe storms will be possible from early this evening into the early morning hours of Monday, mainly near and north of Interstate 70. Damaging winds will be the main severe threat, although, large hail and an isolated tornado are also possible. Frequent cloud to ground lightning, brief heavy rain and localized flooding are also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible during the day Monday, as well as towards the end of the week, from Thursday through Saturday. Monday and Monday night as well as late next week and weekend. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible from early this evening, through the early morning hours of Monday. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
254 PM EDT SUN JUN 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM FLASH FLOOD 1 SSW INDIANA UNIVERSIT 39.16N 86.53W
06/19/2021 MONROE IN BROADCAST MEDIA
*** 1 FATAL ***
A 31 YEAR OLD MALE WAS SWEPT AWAY IN A
VEHICLE IN FLOODWATERS FROM CLEAR CREEK NEAR
THE INTERSECTION OF COLLEGE AVENUE AND DODDS
STREET IN BLOOMINGTON. TIME ESTIMATED.
&&
MDRSpecial Weather Statement National Weather Service Indianapolis IN 729 PM EDT Sun Jun 20 2021 INZ037-039-046-047-210000- Hendricks-Boone-Hamilton-Marion- 729 PM EDT Sun Jun 20 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENDRICKS... NORTHWESTERN MARION...EASTERN BOONE AND SOUTHWESTERN HAMILTON COUNTIES... At 729 PM EDT, a strong thunderstorm was located near Zionsville, or 13 miles northwest of Indianapolis, moving northeast at 30 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Indianapolis, Carmel, Noblesville, Brownsburg, Zionsville, Westfield, Whitestown, Clermont and Eagle Creek Reservoir. This includes the following highways... Interstate 65 between mile markers 122 and 134. Interstate 74 between mile markers 66 and 71. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Indianapolis. LAT...LON 3981 8630 3987 8642 4016 8639 4005 8606 TIME...MOT...LOC 2329Z 204DEG 25KT 3991 8633 AU/50
The Indianapolis radar (KIND), 26 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
2 hail. Local standard time, as filed.
One inch hail was reported in the vicinity of 9700 Shelborne Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957897, 957895.